# SDR FHS2011F00000

- Difficulty date: April 1, 2011
- Submitted: May 13, 2011
- Operation: Air carrier
- Aircraft: N98FR
- Make and model: Cessna 172P
- Aircraft serial: 17274195
- Engine: Lyc O320D2J
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: SL17540
- Condition: Sheared
- Location: Cylinder
- Part time: 1,120 hours
- Component: Cylinder
- Component part number: LW12416
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE VALVE SHEARED AND MOST OF IT DEPARTED THROUGH THE EXHAUST, LEAVING ONLY PART OF THE KEEPERS AND FRAGMENTS OF THE TOP OF THE VALVE WITHIN THE ROCKER BOX COVER.  THE ENSUING VIBRATION LED THE PILOT TO BELIEVE THAT HE HAD A CATASTROPHIC FAILURE AND THE ACFT WAS CRASHED ON AN ABANDONED FIELD.  THE EXTENSIVE DAMAGE LED TO DECLARE IT A TOTAL LOSS - ONLY 1 AILERON SURVIVED THE CRASH, EVERYTHING ELSE WAS BENT OR CUT.  IT IS HARD TO DETERMINE A PROBABLE CAUSE, THE OIL WE ARE USING, WHICH INCLUDES MFG ADDITIVE.  ALSO, PUT 1/4 OF AVBLEND OIL TREATMENT ON EVERY OIL CHANGE.
